Texas, 2006

High Wind in Texas, March 20, 2006

March 20, 2006 · NWS LUB · 3 events in 3 counties and zones

Strong to occasionally severe gradient winds were associated with the passage of a strong storm system over the Texas Panhandle on the 20th. Westerly winds were generally sustained in the 30 MPH range with gusts approaching 55 MPH over a large part of the South Plains region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong to occasionally severe gradient winds were associated with the passage of a strong storm system over the Texas Panhandle on the 20th. Westerly winds were generally sustained in the 30 MPH range with gusts approaching 55 MPH over a large part of the South Plains region. Winds were enhanced, however, over the central sections of the South Plains where three severe gusts were recorded by the Texas Tech West Texas Mesonet. These severe gusts were immediately south of an advancing cold front. Weak and very high based cumulus clouds with virga were observed in advance of the front, but it is unclear through radar analysis and observations if the wind gusts were convectively enhanced.Damage that resulted in one death and nine injuries was associated with the winds at 12th Street and Slide Road in Lubbock. A local restaurant, The Little Panda, was destroyed during the noon lunch hour when a wind gust blew down a sign mounted to the structure's roof and caused the establishment to fail in a collapse. Nearly thirty people were trapped under the rubble when rescue teams arrived. Minor roof damage to several homes also was reported throughout the city.Several utility poles also were blown down north of Post in Garza County. A list of severe wind gusts follow:Anton (Hockley County)................60 MPHReese Center (Lubbock County).....61 MPHGraham (Garza County).................63 MPH

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 20, 11:05 AM CST, 1 hour earlier.

Area forecast discussion, Mar 20, 11:05 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CST MON MAR 20 2006

.UPDATE...
FIRST PERIOD CONTINUES TO BE A VERY DYNAMIC. HAVE UPDATED FORECAST
TO PUSH WIND GUSTS TODAY UP TO 55 MPH...APPROACHING HIGH WIND
WARNING. THIS WILL MORE CLOSELY MATCH WORDING IN THE WIND ADVISORY
CURRENTLY OUT.

WRAP AROUND MOISTURE WILL MOVE INTO SOUTHERN PANHANDLE THIS AFTERNOON...BUT
JUST HOW FAR SOUTH IS A DIFFICULT QUESTION. SHOULD BE PRETTY SHARP
CUTOFF ON THE SOUTHERN EDGE OF PRECIP SHIELD. WILL UP POPS TO SHOW
SLIGHT CHANCE...BUT NOT GO AS HIGH AS AMA. SPRINKLES OR FLURRIES
ARE DEFINITELY NOT OUT OF THE QUESTION. LIPE

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM.

&&

04/99
Hazardous weather outlook, Mar 20, 5:30 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
530 AM CST MON MAR 20 2006

TXZ021>044-211130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
530 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP TODAY AS A
STRONG SURFACE LOW MOVES ACROSS THE TEXAS PANHANDLE. EXPECT WINDS
AROUND 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Garza

When
March 20, 12:05 PM CST to 2:20 PM CST
Where
Garza forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 20, 12:05 PM CST to 2:20 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 20, 12:05 PM CST to 2:20 PM CST
Where
Lubbock forecast zone
Measured
53 kt (61 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
9 direct, 0 indirect
Property damage
$190,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Lubbock2006-03-2023FemaleBusinessDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496365, 5496425, 5496426.